MAUDE Adverse Event Report: BLUE BELT TECHNOLOGIES NAVIO SOFT TISSUE PROTECTOR; ORTHOPEDIC STEREOTAXIC INSTRUMENT

BLUE BELT TECHNOLOGIES NAVIO SOFT TISSUE PROTECTOR; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Catalog Number PFSR101092
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/06/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
For the reported failure mode binding of the bone screw to the tissue protector is primarily due to tissue being wrapped around the threads.However, initial pin misalignment, bending of the screws, and misuse of the tissue protector can also be contributing factors.
 
Event or Problem Description
It was reported that during surgery while placing the second bone screw (pin) in the tibia, the bone screw became stuck in the tissue protector as the second cortex was engaged.Doctor was unable to slide the tissue protector off of the bone screw.The bone screw was bent and the top of it broke off in the pin driver.The bone screw is still stuck in the tissue protector.First bone screw was removed and tissue protector was rotated in order to back the screw out of the bone.Delay of 15 minutes and no patient injuries were reported.
 
Additional Manufacturer Narrative
Correction: b1, b2 and h1 were updated to report type adverse event.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for a prior.Investigation and was discarded.Dhr review found that no conditions that could contribute to the reported event were found.The reported product met manufacturing specifications prior to being released for distribution.A complaint history review found similar reports, this issue will continue to be monitored.The surgical technique guide released at the time of the complaint provides instructions for using the tissue protector.Specifically, the guide does provide instruction on how to prepare the bone pin insertion location on the patient and how to insert the tissue protector within that location.The complaint does not suggest that the user deviated from these instructions.Moreover, as part of the functional evaluation that replicated the issue, the test operator followed the instructions provided in the surgical technique guide and experienced the bone pin getting stuck in the tissue protector.Accordingly, product labeling has been ruled out as a cause of the complaint.This failure is an identified failure mode within the risk file.We could not confirm if there was a relationship established between the reported event and the device.Photos of the device were not provided for evaluation and the device was discarded after a prior investigation.However, based on prior complaints received it is likely that the event occurred due to the reported failure.The malfunction is due to a design issue due to the inner diameter of the tissue protector lumen diameter relative to the major diameter of the bone pin.Binding of the bone screw to the tissue protector is primarily due to tissue being wrapped around the threads.However, initial pin misalignment and bending of the pin are also contributing factors.Hhe-2020-12-pl and capa 200017 were opened as corrective actions to address this issue.As a result of the remedial investigation, we have thoroughly investigated the complaint per the criteria as required by 21 cfr 820.198(d).

Brand Name
NAVIO SOFT TISSUE PROTECTOR
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
BLUE BELT TECHNOLOGIES
2905 northwest blvd ste 40
plymouth MN 55441
Manufacturer (Section G)
BLUE BELT TECHNOLOGIES
2905 northwest blvd ste 40
plymouth MN 55441
Manufacturer Contact
richard confer
2828 liberty ave
suite 100
pittsburgh, PA 55441
MDR Report Key9677431
Report Number3010266064-2020-00029
Device Sequence Number19542340
Product Code OLO
UDI-Device Identifier00885556628713
UDI-Public885556628713
Combination Product (Y/N)N
Initial Reporter StateWV
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberPFSR101092
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 10/06/2015
Supplement Date Received by Manufacturer10/06/2015
10/21/2022
Initial Report FDA Received Date02/06/2020
Supplement Report FDA Received Date02/23/2020
10/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1634-2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown